Pediatric Endocrinology Expert Forum
Type 1 Diabetes
About This Forum:

Questions in the Pediatric Endocrinology forum are answered by Dr. Deanna L Aftab Guy. Topics covered include adrenal problems, diabetes insipidus, menstrual irregularities, obesity, parathyroid abnormalities, pituitary abnormalities, puberty concerns, rapid growth, rickets and bone disease, short stature, and thyroid.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Type 1 Diabetes

My 17 year old daughter was diagnosed with Type 1 Diabetes at age 11. Now all of a sudden for the past week she wakes up in the morning with bld sugars in the 150-200 range but feels lik they are dropping.  She has signs of low bld sugar, shaky, heart racing, can't see.  As the morning goes on she will drop to 60 after eating & not taking any insulin.  What is going on?  She is missing school, does your pancreas sometimes work to give her insulin?  The other strange thing is that Tues morning she was 240 but still had all the same symptoms of low bld sugar & then it dropped 90 points in an hour.  We have a call in to her endocrinologist today, but the nurse Tues said she was stumped.  I hope you can help us. She takes Levemir twice a day & Novolog to scale for meals.
Tags: Levemir
Related Discussions
310293_tn?1274743373
She may have Addison's disease and really needs to be checked, call her endocrinologist, when you have one autoimmune problem you are at a increased risk of another, the adrenal gland makes cortisol amongst other hormones and this his a hormone that increases your blood sugar.
Be sure that this is not the problem as it is life threatening. If this is fine assessing her insulin regimen is critical, teenagers tend to stay up late, eat snacks late and may even bolus for the snacks, and go to bed, dropping their sugars.
Emphasize to her diabetes nurse that you would like to discuss this with her endocrinologist. Also the levemir in the evening may need reduced or if she is exercising even though her insulin is appropriate she may have late onset exercise related hypoglycemia and her muscles just become more efficient using glucose when she is not taking it in any longer (i.e. sleeping)
Get her checked and go over very very carefully with your teen her regimen and exact ratios and if she is indeed getting extra insulin that you did not know (2 shots of levemir by accident if she wasn't sure she got it, or extra novolog etc.)
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank